Hail, Crook
- When
- June 16, 6:14 PM MST
- Where
- Crook County, Aladdin
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.640, -104.180
A severe thunderstorm developed over eastern Crook County and tracked into South Dakota. The storm produced large hail in the Aladdin area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over eastern Crook County and tracked into South Dakota. The storm produced large hail in the Aladdin area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 4:08 PM MST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 508 PM MDT MON JUN 16 2014 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 203 PM MDT MON JUN 16 2014 UPPER LEVEL ANALYSIS HAS RIDGE ACROSS THE EASTERN CONUS WITH STRONG CLOSED LOW JUST ENTERING THE PACIFIC NORTHWEST. SOUTHWEST FLOW IS PRESENT ACROSS THE NORTHERN PLAINS IN BETWEEN THESE TWO FEATURES. SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE FORECAST AREA...WITH SOME CUMULUS DEVELOPMENT IN EASTERN WYOMING AND OFF THE NORTHERN BLACK HILLS. A FEW RADAR ECHOES ARE BEGINNING TO SHOW UP WITH THIS DEVELOPMENT. AT THE SURFACE...LOW PRESSURE IS LOCATED IN EASTERN COLORADO...WITH INVERTED TROF EXTENDING INTO SOUTHEAST MONTANA. VERY WARM AND MOIST SOUTHERLY BOUNDARY LAYER FLOW IS PRESENT AHEAD OF THE SURFACE TROF ACROSS SOUTH CENTRAL SOUTH DAKOTA. TEMPERATURES ARE IN THE 70S TO LOWER 80S. TONIGHT...SOUTHWEST FLOW ALOFT CONTINUES AS CLOSED LOW SETTLES ACROSS OREGON AND IDAHO OVERNIGHT. SURFACE TROF ACROSS EASTERN WYOMING AND WESTERN SOUTH DAKOTA WILL SLOWLY SHIFT EAST...BUT OUTFLOW FROM CURRENT MASSIVE CONVECTIVE COMPLEX ACROSS EASTERN SOUTH DAKOTA MAY KEEP IT FROM PROGRESSING AS FAR EAST AS MODELS ARE SHOWING IT. THIS WILL LIKELY KEEP THE BOUNDARY ACROSS WESTERN SOUTH DAKOTA MOST OF THE NIGHT...AND KEEP MOIST SOUTHERLY TO SOUTHEASTERLY FLOW GOING ACROSS CENTRAL PORTIONS OF SOUTH DAKOTA. MODEL SOUNDINGS SUGGEST THERE COULD BE A FAIRLY WIDE EXPANSE OF LOW CLOUDS ACROSS THE SOUTH DAKOTA PLAINS BEFORE SUNRISE. WEAK IMPULSES EJECTING OUT OF THE WESTERN TROF/LOW WILL CROSS THE FORECAST AREA OVERNIGHT...KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. A FEW STORMS COULD BE SEVERE EARLY THIS EVENING EAST OF THE BLACK HILLS. LOW TEMPERATURES WILL FALL INTO THE 50S TO LOWER 60S...WITH SOME 40S POSSIBLE IN THE BLACK HILLS. TUESDAY...WESTERN UPPER LOW SPINS OVER IDAHO WITH SOUTHWEST FLOW CONTINUING OVER THE NORTHERN PLAINS. SHORTWAVE ENERGY WILL CONTINUE TO CROSS THE AREA...SO ACTIVE WEATHER IS EXPECTED AGAIN. BY THE AFTERNOON...CENTRAL WYOMING SURFACE LOW DRIFTS INTO THE NORTHEAST WYOMING AND THE BLACK HILLS AREA...WITH WARM FRONT EXTENDING EAST ACROSS WESTERN SD. THE RISK FOR SEVERE STORMS WILL BE GREATEST ACROSS THE NORTHERN HALF OF THE CWA NEAR THE WARM FRONT...ESPECIALLY NORTHWESTERN SD...AS A STRONGER SHORTWAVE PUSHES NORTHWARD ACROSS WESTERN AND NORTHERN PORTIONS OF THE AREA. LARGE HAIL...STRONG WIND GUSTS...AND AN ISOLATED TORNADO WOULD BE POSSIBLE WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN IS ALSO LIKELY WITH ANY STRONGER STORMS...ESPECIALLY FROM FAR NORTHEAST WY AND THE NORTHERN BLACK HILLS INTO NORTHWESTERN SD. HIGH TEMPERATURES WILL BE TRICKY...WARMEST SOUTH OF THE FRONT...AND WHERE STRATIFORM CLOUD DECK BURNS OFF SOONEST. COOLEST TEMPERATURES WILL BE FOUND NORTH OF THE FRONT. UPPER LOW WILL SLOWLY APPROACH THE AREA TUESDAY NIGHT...WITH ACTIVE WEATHER CONTINUING. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 203 PM MDT MON JUN 16 2014 AN UPPER LOW WILL AFFECT THE CWA WED THROUGH FRI...ALTHOUGH THE MODELS ARE NOT IN FULL AGREEMENT ON ITS EVOLUTION. IN GENERAL THE UPPER LOW WILL MOVE FROM SWRN MT/NERN ID ON 12Z WED TO NRN MN BY 12Z SAT. HOWEVER...ON WED AND WED NGT THE GEM/ECMWF ARE MORE PRONOUNCED THAN THE GFS/NAM WITH A SHORT-WAVE TROUGH EJECTING FROM THE BASE OF THE LOW ACROSS UT/CO/WRN NEB. THIS WOULD BRING NOTABLY MORE PRECIP TO THE SERN CWA ON WED NGT THAN WHAT THE GFS SUGGESTS. OTHERWISE... THU SHOULD SEE DIURNALLY DRIVING SHOWERS AS THE CWA IS AFFECTED BY CYCLONIC FLOW AROUND THE LOW...WITH PERHAPS A TAPERING OF SHOWERS ON FRI. AFTER 12Z SAT THE MODELS ARE IN BASIC AGREEMENT ON WEAK UPPER-LEVEL RIDGING AND WEAK FLOW...BUT WITH RESIDUAL MOISTURE AND INSTABILITY. THIS SHOULD FAVOR DIURNAL SHRA/TSRA OVER THE BLKHLS FOR SURE...AND PROBABLY EXTENDING INTO ADJACENT AREAS OF NERN WY/WRN SD. THE MODELS ALSO SUGGEST A WEAK SHORT-WAVE TROUGH UNDERCUTTING THE RIDGE ON MONDAY...WHICH COULD BRING PRECIP OVER MUCH OF THE CWA. THE BOTTOM LINE IS THAT SLIGHTLY BELOW AVERAGE TEMPERATURES WITH A DAILY CHANCE OF PRECIP WILL CONTINUE THROUGH THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 505 PM MDT MON JUN 16 2014 ISOLD-SCT TSRA POSSIBLE THIS EVENING...AND MAY PERSIST INTO TUESDAY MRNG...WITH MVFR/IFR CONDITIONS IN STRONGER STORMS. LATER TONIGHT THE SURFACE FLOW WILL BECOME EASTERLY AND WILL TRANSPORT PLENTY OF MOISTURE WESTWARD. GIVEN THE MOIST UPSLOPE FLOW THERE IS A HIGH PROBABILITY THAT LOW CLOUDS WITH IFR CIGS (AND POSSIBLE LIFR ALONG ERN SLOPES OF THE BLKHLS) WILL DEVELOP OVER MUCH OF NWRN INTO WCNTRL SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...BUNKERS AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 618 AM MDT MON JUN 16 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 618 AM MDT (718 AM CDT) MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND INTO TONIGHT. A FEW STORMS COULD BE STRONG TO SEVERE ...MAINLY FROM THE BLACK HILLS EASTWARD TO SOUTH CENTRAL SOUTH DAKOTA...WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR THUNDERSTORMS DURING MUCH OF THE WEEK. THERE IS A SLIGHT RISK FOR SEVERE STORMS TUESDAY AFTERNOON AND EVENING...MAINLY ACROSS FAR NORTHEAST WYOMING...THE NORTHERN BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.01N 103.33W
06/16/2014 M2.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
06/16/2014 M2.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL DOWNTOWN RAPID CITY 44.08N 103.23W
06/16/2014 M1.00 INCH PENNINGTON SD OFFICIAL NWS OBS
&&
KCLARKThe Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518157.